Advertisement
 

Eye Doctors Urge More Study of Viagra's Effects on Vision

May 06, 1998| From Associated Press

The world's largest organization of eye doctors, meeting in San Francisco this week, called for more studies into the newly approved impotence drug, Viagra, and said users with some types of eye problems should stay away from higher doses.

A moderate percentage of people taking Viagra have experienced temporary vision problems, and the American Academy of Ophthalmology urged that people take the effects seriously.

"FDA clinical trials show that taking the medication, especially at higher doses, can cause some retinal dysfunction and affect the way we see for a number of hours," the association's Dr. Michael F. Marmor said Monday.

Patients reported visual disturbances described as a bluish color tinge and light sensitivity.

"On the surface, seeing the world with a bluish tinge may just be annoying," Marmor said in a statement.

Marmor, a professor of ophthalmology at Stanford University, said a clinical study showed that electrical measures of retinal function dropped by 30% to 50% and lasted for at least five hours after taking a high dose of Viagra.

"We need to do some studies about the long-term effects of taking Viagra," he said.

He suggested that users with retina problems such as macular degeneration or retinitis pigmentosa "stay at the lowest dose level possible." According to the Food and Drug Administration, the recommended dose level for most patients is 50 milligrams.

Dr. Ian Osterloh, a researcher for the drug's developer, Pfizer Inc., seemed perplexed by Marmor's comments about the changes in retinal function.

"I suspect there must be a misunderstanding," he said. "The drug has been studied extensively. We have done more studies than have been reported."

Advertisement
Los Angeles Times Articles
|
|
|